Natural Serotonin 5HTP

I have had migraines for approximately 15 years. They have increased in the past few years I think (know) this is connected to the menopause. Throughout the years GP prescribed various meds - triptans etc. I was experiencing weekly migraines and the drugs helped with aura and subsequent pain, but I am looking for a miracle cure that prevents the migraines happening- unrealistic I know!! Having read up on 5HTP (from Holland and Barratt, (or other natural remedy companies), I decided to try them. Since the end of April this year, I have only had 2 migraines (one yesterday- still recovering today but obviously nearly there as I can use my laptop and look at the screen!). I have told my GP about taking 5HTP, and he seemed OK with that. Clearly it hasn't cured my migraines, but it has given me some respite from this debilitating condition, which you can only understand if you have experience of migraines.

20 Replies

  • Hi haze, I,m so glad you have found something that has helped you! I have toyed with 5htp myself but am always scared to try anything as I hate side effects so just suffer! Can I ask how much you take and can you take triptans with them As I know you have to be careful to mix them...also did you get any side effects? Thanks :)

  • Hi Julia,

    I take 2 x 50 mg daily, first thing in the morning on an empty stomach. You cannot take any triptans at all with these, so when I have had a migraine, I have taken 2 pink migraleve tablets, which have helped the aura and headache (they didnt used to touch it before). There are definite side effects. Sometimes I have an upset tummy, but not every morning, and when I first started taking them I felt a bit nauseous, but it soon passed. I had got to the stage where I honestly would try anything. My migraines were affecting every aspect of my life both at work and home. This regime is currently working for me, although like other migraine sufferers, I am always mindful that an attack can happen at any time (like yesterday out of the blue!). Hope this helps.

  • Hi haze I decided to start taking 5htp on Monday as I couldn't wait six weeks to find out if this little bottle of pills in my cupboard might actually help! Well, it's only three days in and NO HEADACHES AT ALL ,I normally get 1 migraine per week and a headache pretty much most of the time in between ....SO it's early days but even this is an improvement so I,m keeping my fingers crossed! Thanks for sharing I probably would never have tried it otherwise :)

  • Good luck!

  • Hi,

    Just wondering if you have continued with the 5HTP and how it is going?

  • Hi haze4950 I used the 5HTP for a week and it was very effective at stopping my headaches but then I got hit with a 4 day migraine which I couldn't shift as I can't take the triptans :( I also discovered that 5htp can stop periods which means it could interfere with hormones.I had just introduced hormone cream so was advised not to start 5htp and hormones together but do one at a time. So the plan is to continue with hormone cream, magnesium spray and vitamins then add 5htp after 3 months if I need to.... Are you still having success?

  • Hi,

    I am definitely much improved- migraine roughly every 2 months, so not complete cure, but at least improved.

    Sorry you still investigating options.

  • Oh that's great news, it's always good when something works for someone.its gives us hope as well! I will go back to the 5htp in a couple of months .... Hope yr migrain free days continue :)

  • Thanks haze that is very helpful, I have just started using magnesium oil spray so will give it 6 weeks as suggested then try the 5htp. Hope yr migraine free months continue!:)

  • That's interesting. I have myself recently tried Bidor form Weleda and it has helped a bit, even my menstrual migraines. Why do you say you can't have triptans with 5HTP?

  • I read up about it online and that's what it said...

  • Regarding 5HTP and triptans, have a look at this. It might be helpful.

  • I have had hormonal (& other times) migraines for 40 years now.... Been through the gamut of treatments & drugs....Going through menopause now..,, mostly use zomig & relpax lately....

    Thinking about trying botox but still didnt take that leap....

    ....What is 5htp? Thank you

  • Hi haze

    Really pleased to hear you are having more migraine free times! Hope it continues. I was very interested in your story and although I only have occasional migraines, will read up about 5htp. Thanks and good luck

  • I'm really glad 5-HTP has worked for you. I tried it for a few months but I had no joy. I personally wouldn't take it alongside triptans, as it may lead to serotonin syndrome which is potentially fatal. There are warnings on some SSRIs I know that say do no take with triptans as it may increase the amount of serotonin by too much. I'm very cautious about these things though.

  • 5-HTP may help ease migraines for some people. For others, as it can create a serotonin rush to the head and brain, and may increase energetic blood flow to the area, it can cause migraines or make them worse.

    I've taken 5-HTP a lot and I think it has seemed to have both effects upon me. However, I use it more for getting through, because I've been so ill for a long time and have gotten worse and worse. It does help that way, where I can't really take SSRIs because they feel so unnatural and I feel I am not myself. It feels bad to suddenly be a positive person in a snowboarding video or something when you're usually nothing like that, and can't help the kinds of things that you find yourself saying (as with Citalopram).

  • I am one of those people! I tried it and after only a couple days, I began having much more intense migraines. Now that I've stopped the drug, they've been going away, but has taken a few days. I definitely can NOT take 5_HTP. I tried Garcinia Cambogia and found it also affects cortisol levels, so I'm avoiding that now as well. Guess I'm just very sensitive to these supplements. :(

  • I used to take a5HTP anti depressant and never had any headaches but they turned me into another person and completely with no fear and off the ricter scale. I came off them eventually and am glad i did. I think Seroxat which was what i was taking was eventually taken off the market as it caused too many problems for younger people. So just be aware.

  • St. John's Wort is, I think, more gentle in helping mood and might help a little with migraine. It has helped me at times in the past. I couldn't predict when a little period of St. John's Wort would help - sometimes I gave up as it was either not helping or seemed to make me worse. But sometimes I was pleasantly surprised and, over a couple of weeks, or more, I got some really nice mental but also kind of physical seeming relief with it.

    You can experiment with dose. Taking it with a multi vitamin may be a good idea.

  • I'm coming to this thread a bit late, I know, but my GP suggested I try St John's Wort when I was feeling rather low. I'd previously had to give up the tiniest dose of Amitryptiline (prescribed as Migraine prophylactic) after a week as it turned me into a zombie. I don't know if the SJW would have helped as I'd taken it for about three or four days then read the Zomig leaflet which says not to take SJW as well!

    Hope everyone else who's been trying it is having some success!


You may also like...